Naloxone is a drug approved by the Food and Drug Administration (FDA) to treat opioid overdoses. It is an opioid antagonist, which means it binds to opioid receptors and can reverse and prevent the effects of other opioids, including heroin, morphine, and oxycodone. When given to a patient who is exhibiting indications of an opiate overdose, naloxone is a short-term therapy with short-term effects. As a result, it is vital to seek medical attention as quickly as possible after delivering or receiving naloxone.
How is it Administered?
A practitioner should determine whether or not to administer naloxone to patients who are getting medication-assisted treatment (MAT) or who are otherwise regarded at risk for opioid overdose.
Under the guidance of a doctor, pregnant women can be administered naloxone in restricted dosages safely. A doctor or pharmacist can demonstrate how to administer naloxone to patients, family members, or caregivers.
- Intranasal spray (into the nose)
- Intramuscular (into the muscle)
- Subcutaneous (under the skin)
- Intravenous injections
Individuals who are candidates for naloxone are those who:
- Receive rotating opioid medication regimens
- Take high doses of opioids for long-term management of chronic pain
- Take certain opioid medications that are extended-release or long-acting
- Have been discharged from emergency medical treatment after opioid intoxication or poisoning
- Have abstained for an extended period, including those recently released from prison
Patients who have been given an automated injection device or nasal spray should have it with them at all times. It is critical to remember to change medicine when it has reached its expiration date and if it has been exposed to temperatures below 39F or above 104F.
When opioids are combined with other sedatives or stimulants, naloxone is effective. It is ineffective in treating benzodiazepine overdoses or stimulant overdoses involving cocaine and amphetamines.
Naloxone Adverse Effects
Patients who have an allergic response to naloxone, such as hives or swelling in the face, lips, or throat, should seek medical attention right once. They should not drive or engage in any other potentially hazardous activities.
The usage of naloxone induces opioid withdrawal symptoms. After administering/receiving naloxone, seek medical attention as soon as possible.
Opioid withdrawal symptoms include:
- Body aches
- Feeling nervous, irritable, or restless
- Dizziness or weakness
- Chills or fever
- Diarrhea or nausea
- Stomach pain
- Sneezing or runny nose without a cold
Overdose on Opioids
Overdose from opioids are possible:
- When a patient misunderstands the instructions for usage, unintentionally takes an excess dose, or intentionally abuses a prescription opioid.
- With the usage of illegal drugs
- If a person consumes opioid drugs prescribed for someone else, they violate the law.
- If a person combines opioids with other prescriptions, alcohol, or over-the-counter pharmaceuticals, they risk overdosing.
Signs of opioid overdose:
- The individual does not wake or respond to touch or voice
- Breathing is abnormal, slow, or has stopped
- Bluish lips and nose
- Pin-point sized pupils
Opioid overdose is fatal and necessitates rapid medical intervention. Recognizing the symptoms of an opioid overdose is critical for saving lives.
Naloxone Can be Used to Counteract
Narcan aids in the treatment of the potentially lethal consequences of an opioid overdose. Some of the most prevalent Opioids that it can counteract the effects of are as follows: